Update: Learn more about the new Psychiatric Services and the integration of Counselling and Mental Health Services.

Montreal Public Health Issues Warning After Fatal Fentanyl Overdose

News

After discovering cocaine laced with fentanyl, Montreal Public Health warns recreational drug users to exercise caution.

What is Fentanyl?

Fentanyl is a cheap but powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent. The fentanyl equivalent of a few grains of salt could be fatal. Drug dealers are using it as a filler, lacing drugs that come in pill, powder or injectable form. There is even evidence that fentanyl may be laced in marijuana.

How is Fentanyl Overdose Treated?

Naloxone is a reversal agent for fentanyl and other opioids. It is administered via injection or nasal spray. It can be obtained without prescription free of charge at pharmacies in Quebec. Naloxone does not give users a high. The drug would have no effect if consumed by someone not on an opioid.

There can be side effects to taking Naloxone to counteract an opioid overdose. The drug quickly counter acts the effect of the opioids by shutting down receptors in the brain. This can cause agitation, withdrawal, nausea, vomiting and even seizures. In rare cases, the side effects could be fatal.

Who can Administer Naloxone?

Student Health Services has naloxone available. In order to protect the student population from fentanyl, Student Health Services has developed a training program to educate key McGill community members on signs of an overdose. The McGill Student Emergency Response Team (M-SERT), campus security (Downtown and Macdonald campuses), floor fellows, residence life managers and night stewards have been trained and provided with the nasal spray form of naloxone to use in cases of suspected overdose.

What are the Warning Signs of an Opioid Overdose?

If any member of the McGill community displays the following signs, call 911 immediately and indicate suspected drug overdose (This is important because not all ambulances are equipped with Naloxone.) If you are at the Downtown Campus, you can call Campus Security at 514-398-3000. If you are at the Macdonald Campus, you can call 514-398-7777.

Drug overdose symptoms are:

  • Pinpoint pupils
  • Decreased respiratory function or no breathing at all
  • Lips and nails turning blue
  • Reduced level of consciousness